Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 280, NWS Lincoln, IL

August 26, 2003Morgan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 26, 2003, 9:55 PM CDT for Morgan County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 9:55 PM CDT (02:55 UTC)
Expired
Aug 26, 2003, 10:45 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Morgan County, IL

The radar

The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
2700 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 270255
SVRILX
ILC137-270345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...RETRANSMITTED
NATIONAL WEATHER SERVICE LINCOLN IL
948 PM CDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1045 PM CDT

* AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 6 MILES WEST OF CONCORD...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSONVILLE
  LITERBERRY
  MEREDOSIA
  CONCORD  

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3986 9056 3976 9038 3955 9020 3987 9005

$$
13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:10 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 26, 9:10 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
910 PM CDT TUE AUG 26 2003

ISOLATED/SCT CONVECTION STILL ONGOING OVER WESTERN AND EASTERN
PORTIONS OF THE CWA. SVR THREAT LOOKS KIND OF MARGINAL WITH SO MUCH
WARM AIR ALOFT BUT WITH SFC TEMPS STILL IN THE LOW-MID 80S AND WEAK
SFC BOUNDARIES IN THE AREA...WOULDNT WANT TO RULE ANYTHING OUT JUST
YET. COORDINATED A FEW TIMES THIS EVENING WITH SPC AND THEY ARE
PRETTY MUCH IN THE SAME BOAT.

SFC PATTERN RATHER COMPLICATED WITH WEAK TROFFS OUT AHEAD OF THE
MAIN COLD FRONT WHICH APPEARS TO STILL BE LOCATED NEAR THE IL/WI
BORDER AND TRAILING BACK TO THE SW. 18Z M-ETA SHOWING GOOD LIFT LATE
TONIGHT AS WEAK BNDRYS SLOWLY DRIFT SWRD. MAIN FROPA NOT EXPECTED
UNTIL AFTER 12Z SO MOST LOCATIONS WILL LIKELY STAY QUITE WARM
OVERNIGHT WITH PC TO OCCASIONALLY MC SKIES ACROSS THE CENTRAL ZONES.

ALL SAID AND DONE...WILL UPDATE ZONES TO TWEAK POPS/TEMPS HERE AND
THERE. WILL RAISE POPS IN THE CENTRAL ZONES TO 40 OR 50
PERCENT...MAY LOWER THE POPS IN THE NORTH DOWN TO 40%. THE FAR SE
ZONES MAY STAY DRY OVERNIGHT BUT WILL PROBABLY LEAVE A SMALL POP
THERE TO BE SAFE.

WILL MONITOR TRENDS A FEW MORE MINUTES BEFORE ISSUING ZONE UPDATE.

.ILX...NONE.

HALL
Hazardous weather outlook, Aug 26, 11:21 AM CDT, 10 hours 34 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1121 AM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...MAINLY ALONG AND NORTH OF I-70. THE MAIN SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THIS IS A RESULT OF A
FRONTAL BOUNDARY MOVING SOUTH INTO CENTRAL ILLINOIS AND COLLIDING
WITH A VERY UNSTABLE AIR MASS.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT LATER TODAY AND
OVERNIGHT...THE COMBINATION OF AFTERNOON TEMPERATURES IN THE MIDDLE
90S AND DEW POINT TEMPERATURES FROM 70 TO 75 DEGREES...WILL DRIVE HEAT
INDEX VALUES TO NEAR 105 DEGREES IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE ANOTHER THREAT FOR SCATTERED THUNDERSTORMS ACROSS
PARTS OF CENTRAL ILLINOIS ON WEDNESDAY AS THE FRONTAL BOUNDARY
REMAINS CLOSE TO THE STATE.  AT THIS TIME...IT APPEARS THE SEVERE
WEATHER THREAT ACROSS CENTRAL ILLINOIS WILL BE LIMITED DURING THE
DAY. A STRONG COLD FRONT IS FORECAST TO PUSH ACROSS THE REGION LATE
THURSDAY INTO FRIDAY...BRINGING WITH IT ANOTHER THREAT FOR MORE
ORGANIZED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.
IT APPEARS THE PRIMARY THREAT TIME WOULD BE FROM 3 TO 8 PM IN AREAS
ALONG AND NORTH OF INTERSTATE 72...WITH LOCATIONS TO THE SOUTH OF
INTERSTATE SEEING THE ACTIVITY BETWEEN 800 PM AND MIDNIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE.

BARNES

In the hours before

Local storm report, Aug 26, 8:37 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
837 PM CDT TUE AUG 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    CAMDEN                    IL   WIND DAMAGE
08/26/03   SCHUYLER                       LARGE TREE LIMBS DOWN ON
                                          POWER LINES. REPORTED BY
                                          SHERIFF.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:44 PM CDTSevere Thunderstorm WarningILXSchuyler61 min
Aug 26, 9:31 PM CDTSevere Thunderstorm WarningILXScott59 min
Aug 26, 9:49 PM CDTSevere Thunderstorm WarningILXMorgan56 min
Aug 26, 10:24 PM CDTSevere Thunderstorm WarningILXScott51 min
Aug 26, 10:46 PM CDTSevere Thunderstorm WarningILXMorgan44 min
Aug 27, 3:06 AM CDTSevere Thunderstorm WarningILXMorgan54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.